California, 2012

Winter Storm in California, April 12 to 14, 2012

April 12 to 14, 2012 · NWS STO · 2 events in 2 counties and zones

A late season winter-like storm brought fresh snow to the mountains of interior Northern California.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A late season winter-like storm brought fresh snow to the mountains of interior Northern California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 12, 3:30 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 12, 3:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
430 AM PDT THU APR 12 2012

.DISCUSSION...
BACK EDGE OF PACIFIC FRONTAL BAND NOW APPEARS TO BE ALONG A ROUGHLY
REDDING TO SANTA ROSA LINE AND CONTINUING EASTWARD. RAINFALL SO FAR
HAS BEEN MAINLY MODERATELY HEAVY WITH SOME CONVECTIVE LINES OF BRIEF
HEAVY PRECIP. ALL MODELS SEEM TO BE RUNNING A LITTLE SLOW WITH THIS
SYSTEM WITH THE GFS BEING THE FASTEST RUNNING ONLY A FEW HOURS
BEHIND ON POSITIONING OF THIS FRONTAL BAND WHICH SHOULD BE PUSHING
INTO THE NORTHERN SIERRA BY MID DAY TODAY. THE SURFACE PRESSURE
GRADIENT ASSOCIATED WITH THIS FRONT IS TOPPING 9 MB FROM KSAC TO
KMFR AND WIND GUSTS IN THE COASTAL RANGE AND NORTHERN SACRAMENTO
VALLEY HAVE REACHED UP TO AROUND 40 MPH. IR SATELLITE IMAGERY SHOWS
PLENTY OF CONVECTION IN UNSTABLE AIR OFFSHORE CIRCLING THE MAIN LOW
NOW CENTERED AROUND 46 NORTH 138 WEST. THIS CONVECTIVE ACTIVITY WILL
KEEP SHOWERS GOING ACROSS THE CWA THROUGH THE DAY. A SHORTWAVE
TROUGH IS FORECAST TO PIVOT OUT OF THE MAIN LOW AND THROUGH NORCAL
THIS AFTERNOON DESTABILIZING THE AIRMASS EVEN MORE.
THEREFORE...LOOKS LIKE ANOTHER DAY OF ISOLATED THUNDERSTORMS AND
ASSOCIATED WEATHER. NOT SURE IF SEVERE WEATHER IS IN THE CARDS FOR
THIS AFTERNOON BUT LIKE YESTERDAY...BEST CHANCES FOR MOST
SIGNIFICANT THUNDERSTORM ACTIVITY WOULD BE OVER THE SOUTHERN CWA
CLOSEST TO THE LEFT EXIT REGION OF THE JET. SHOULD HAVE NO PROBLEM
GETTING ENOUGH SNOW AT THE HIGHER ELEVATIONS TO WARRANT THE WINTER
STORM WARNING CURRENTLY IN PLACE ALTHOUGH SNOW AMOUNTS OVER THE
COASTAL RANGE WHICH WILL LACK IDEAL OROGRAPHICS WILL LIKELY ONLY
REACH MINIMAL CRITERIA. THE SIERRA CASCADE RANGE ON THE OTHER HAND
CONTINUES TO HAVE NEARLY IDEAL OROGRAPHICS AND WILL LIKELY PICK UP
GREATER THAN A FOOT OF SNOW AT THE 5000 FOOT LEVEL WITH 2 FEET OR
MORE AT THE HIGHEST ELEVATIONS BETWEEN NOW AND FRIDAY AFTERNOON.

THE MAIN UPPER LOW WILL DROP ACROSS NORTHERN CALIFORNIA ON FRIDAY.
GREATEST INSTABILITY WILL BE NEAR THE CENTER OF THE LOW WHICH IS
CURRENTLY FORECAST TO TRACK THROUGH THE DELTA AREA FRIDAY AFTERNOON.
HAVE KEPT A THREAT OF THUNDERSTORMS IN THIS AREA ON FRIDAY WITH
GENERAL SHOWERS ELSEWHERE. CLOUDS AND COLD AIR WILL KEEP DAYTIME
HIGHS TODAY AND FRIDAY WELL BELOW NORMAL FOR THIS TIME OF YEAR.

UPPER FLOW TURNS TO NORTHERLY FRIDAY NIGHT AND SHOWER ACTIVITY
SHOULD END FROM THE NORTH AS UPPER RIDGE PUSHES IN BRINGING
INCREASED SUBSIDENCE. SUBSIDENCE AND DECREASED CLOUD COVER WILL
BRING WARMER TEMPERATURES SATURDAY BUT WILL STILL SEE HIGHS SEVERAL
DEGREES BELOW NORMAL. AS UPPER RIDGE AXIS BUILDS OVER THE COAST ON
SUNDAY LOOK FOR EVEN MORE WARMING WITH HIGHS SUNDAY PUSHING UP CLOSE
TO NORMAL FOR MID APRIL.

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)
HIGH PRESSURE RIDGE CONTINUES INTO THE FIRST PART OF NEXT WEEK WITH
DRY WEATHER AND SEASONAL TEMPERATURES. VALLEY HIGHS IN THE LOW TO
MID 70S FOR MONDAY AND TUESDAY. PRIOR FORECASTS SHOWED THAT TEMPS
WOULD BE SLIGHTLY ABOVE NORMAL BUT THE LATEST MODEL RUNS ARE
INDICATING THE RIDGE COULD FLATTEN/WEAKEN MONDAY NIGHT INTO TUESDAY.
AS THIS OCCURS...ANOTHER LOW PRESSURE STORM IN THE GULF OF ALASKA
PUSHES A COLD FRONT TOWARDS THE PAC NW WITH SOME OF THE MOISTURE
GLANCING FAR NORCAL ON TUESDAY. HAVE PUT SLIGHT CHANCE OF SHOWERS
ACROSS THE MOUNTAINS OF SHASTA COUNTY FOR TUESDAY WITH INCREASING
CHANCES OF RAIN/SNOW SPREADING SOUTHWARD ON WED AND THURS AS THE LOW
MOVES INLAND. WINDS WILL BE LIGHT DURING THE EXTENDED FORECAST. JBB

&&

.AVIATION...
AS OF 3:45 AM LOCAL TIME...COLD FRONTAL BAND OF PRECIPITATION IS
CURRENTLY IMPACTING KRDD-KRBL VCNTY. THE BAND IS ORIENTED NNE-SSW
WITH MODERATE TO HEAVY SHOWERS EMBEDDED WITHIN AS IT MOVES EASTWARD.
ENHANCED SLY WINDS AND GUSTS AHEAD OF AND DURING FRONTAL PASSAGE.
GUSTS UP TO 34 KTS WERE OBSERVED AS THE FRONT EDGED TOWARDS
KRDD-KRBL AND WINDS ARE NOW INCREASING IN THE SAC METRO AREA WITH
THE FRONT JUST TO THE WEST OF SACRAMENTO. MVFR CIGS/VSBYS DOMINANT
DURING FRONTAL PASSAGE WITH LCL IFR CONDS DURING HEAVIER SHOWERS.

FOR THE REST OF TODAY...SLY WINDS IN SAC VLY SHOULD BE SUSTAINED
10-20 KTS WITH GUSTS UP TO 30 KTS. FOR NRN SAN JOAQUIN VLY...SLY
WINDS SUSTAINED 8-18 KTS AND ONLY OCCASIONALLY STRONGER GUSTS.
WINDS WILL LIGHTEN AFT 0Z FRI. HEAVIEST RAIN SHOULD OCCUR BTWN
NOW AND 18Z FOR TAF SITES AS THIS BAND MOVES THROUGH. ADDITIONAL
SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS DURING THE AFTN WITH
A MIX OF VFR/MVFR CONDS.

OVER MOUNTAINS...IFR/LIFR CONDS WITH SNOW SHOWERS AND GUSTY WINDS
THROUGH THE DAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING THROUGH 8 PM PDT FRIDAY ABOVE
3500 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN
PLUMAS COUNTY/LASSEN PARK.

WINTER STORM WARNING UNTIL NOON PDT FRIDAY ABOVE 3500 FEET FOR
THE MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

&&
Hazardous weather outlook, Apr 11, 6:00 AM PST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT WED APR 11 2012

CAZ013>019-063-064-066>069-121400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A WEATHER SYSTEM PASSING THROUGH NORCAL TODAY WILL BRING SNOW
SHOWERS TO THE MOUNTAINS AND A THREAT OF THUNDERSTORMS THIS
AFTERNOON.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

ANOTHER WEATHER SYSTEM PASSING THROUGH NORCAL WILL BRING MODERATE TO
HEAVY SNOW AT TIMES TO THE MOUNTAINS OF NORTHERN CALIFORNIA THURSDAY
THROUGH FRIDAY. GUSTY SOUTH WINDS ARE ALSO FORECAST FOR THE NEXT
COUPLE OF DAYS ESPECIALLY ON THURSDAY.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
April 12, 5:00 AM PST to April 13, 9:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

Five to ten inches of snow fell at the higher elevations as winds gusted to 35 mph along the west slopes.

Winter Storm, West Slope Northern Sierra Nevada

When
April 12, 7:00 AM PST to April 14, 1:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

Five to twelve inches of snow fell at the higher elevations as winds gusted to 45 mph along the west slopes.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374194, 374195.